Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 122, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 19, 2017, 2:39 AM CDT for Mitchell County, Scurry County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2017, 2:39 AM CDT (07:39 UTC)
- Expired
- May 19, 2017, 3:45 AM CDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Mitchell County, TX, Scurry County, TX
The radar
The San Angelo radar (KSJT), 110 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 2:45 AM CDT | HAIL 1.25 | Colorado City, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4527 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
097
WUUS54 KMAF 190739
SVRMAF
TXC335-415-190845-
/O.NEW.KMAF.SV.W.0122.170519T0739Z-170519T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
239 AM CDT FRI MAY 19 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Mitchell County in western Texas...
Southeastern Scurry County in western Texas...
* Until 345 AM CDT
* At 238 AM CDT, a severe thunderstorm was located over Colorado
City, moving northeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Colorado City, China Grove, Valley View, Loraine, Westbrook,
Colorado City Airport, Hermleigh, Lake Colorado City, Lake Colorado
City State Park, Inadale, Champion Creek Reservoir, Buford, Dunn,
Us-180 Near The Fisher-Scurry County Line and Midway.
THIS INCLUDES Interstate 20 between mile markers 208 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3208 10107 3249 10098 3275 10066 3209 10067
TIME...MOT...LOC 0738Z 234DEG 14KT 3238 10090
HAIL...1.50IN
WIND...60MPH
$$
101 follow-up statement
928
WWUS54 KMAF 190759
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
259 AM CDT FRI MAY 19 2017
TXC335-415-190845-
/O.CON.KMAF.SV.W.0122.000000T0000Z-170519T0845Z/
Mitchell TX-Scurry TX-
259 AM CDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR MITCHELL AND SOUTHEASTERN SCURRY COUNTIES...
At 259 AM CDT, a severe thunderstorm was located over Colorado City,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Colorado City, China Grove, Valley View, Loraine, Westbrook, Colorado
City Airport, Hermleigh, Lake Colorado City, Lake Colorado City State
Park, Inadale, Champion Creek Reservoir, Buford, Dunn, Us-
180 Near The Fisher-Scurry County Line and Midway.
THIS INCLUDES Interstate 20 between mile markers 208 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3208 10107 3249 10098 3275 10066 3209 10067
TIME...MOT...LOC 0759Z 226DEG 13KT 3244 10086
HAIL...1.25IN
WIND...60MPH
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:11 AM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 19, 12:11 AM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1211 AM CDT Fri May 19 2017
.DISCUSSION...
See 06Z aviation discussion below.
&&
.AVIATION...
VFR conditions are expected this TAF period. Any TS that develops
overnight should remain east of all TAF sites.
&&
.PREV DISCUSSION... /issued 928 PM CDT Thu May 18 2017/
DISCUSSION...
Latest sfc analysis shows the dryline slowly retreating up thru
the lwr Trans Pecos, w/convection trying to develop along this
feature east of the area. However, hi-res models continuing to
show convection developing in the Permian Basin after 06Z. We've
let the RFW and HWW expire, and will do a quick update to remove
them from grids and products. We'll also adjust other parameters
as necessary based on latest obs and forecast data. Updates out
shortly.
PREV DISCUSSION... /issued 240 PM CDT Thu May 18 2017/
DISCUSSION...
Another hot and windy afternoon underway as the dryline continues
eastward across the area. This boundary will waffle back and
forth over our region the couple of days bringing chances for
rain mainly for the eastern Permian Basin and Lower Trans Pecos.
Much of W TX and SE NM has not received appreciable rainfall in
over a month and fuels continue to dry. Thus the need for Red Flag
Warnings over a large portion of the CWA. Please see the Fire Wx
section below for more information.
An upper level trough over the Rockies will lift into the Plains in
the coming days. Height falls associated with this system will
pull the dryline back west tonight to near the I-20 corridor. A
shortwave will round the base of the trough overnight helping to
increase large scale lift. Thunderstorms are expected to develop
along the dryline after midnight and push east. Will follow the
HRRR closest with respect to the position of the dryline since it
did will Tuesday with a similar situation. Some of these storms
will have the potential to be severe given adequate shear and
steep lapse rates. Large hail and damaging winds will be the main
threat with these storms. The dryline will move east again Friday
with much of our area being the in dry air by afternoon.
A cold front will head south as the upper trough lifts into the
Plains Saturday. A few storms are possible along the boundary Friday
night into Saturday mainly over the eastern Permian Basin and Lower
Trans Pecos. Much cooler conditions are expected behind the front
with below normal temperatures lasting through the weekend.
We warm slightly early next week before yet another cold front makes
a run at the area on Tuesday. A few more storms are possible with
this front as well, but widespread precipitation is not looking
likely at this time.
FIRE WEATHER...
Fuel conditions are pretty primed across the area today with the ERC
at the 75th percentile across most of the PB and 90th across the
Trans Pecos. Meanwhile critical fire is largely occurring across the
area too with single digit RHs across much of the Trans Pecos. Winds
are mostly 15-25 mph resulting RFTI of 3-4. RFW will continue until
9 PM CDT/8 PM MDT. Thur fire wx will be a concern again, but winds
will probably be just a little less. 85h winds of 20-22kts may end
up in a narrow corridor from the Upper Trans Pecos into the ne PB,
RH will be no problem. As such most favored area for RF wx will be
GDP Mtns/Upper Trans Pecos, possibly Eddy Co.? However fuels across
the Trans Pecos including BBNP and SE NM are dry enough keeping Sig
Fire Potential at least moderate? For now will issue a fire wx watch
for the GDP Mtns for Fri, but could be expanded to included
Culberson Co, Eddy County plains, most of the Trans Pecos for tmw as
a fuel biased RF could be justified.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 58 78 57 82 / 20 20 10 10
Carlsbad 52 81 56 85 / 0 0 10 20
Dryden 67 81 64 82 / 30 40 40 50
Fort Stockton 61 81 60 84 / 10 20 30 30
Guadalupe Pass 52 76 55 79 / 0 0 10 30
Hobbs 50 78 52 81 / 10 10 10 10
Marfa 45 81 51 81 / 0 10 20 40
Midland Intl Airport 57 81 57 83 / 10 20 10 20
Odessa 57 80 58 83 / 10 10 10 20
Wink 55 82 58 85 / 10 10 10 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from 10 AM MDT Friday through Friday evening
for Guadalupe Mountains.
TX...Fire Weather Watch from 10 AM MDT Friday through Friday evening
for Guadalupe Mountains.
&&
99/99/10Hazardous weather outlook, May 18, 9:06 PM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 906 PM CDT Thu May 18 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-200215- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 906 PM CDT Thu May 18 2017 /806 PM MDT Thu May 18 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TONIGHT A few thunderstorms could occur late tonight over the Permian Basin and Lower Trans Pecos. A few of these storms could be severe with large hail and strong wind gusts. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Thunderstorms will be possible Friday and Saturday, mainly over the Permian Basin. A few storms could be strong. A fire weather watch is in effect for the Guadalupe Mountains on Friday, but fire danger will high to very high across most areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but local interest should be prepared for the possibility of a few severe storms late tonight and early Friday morning across the Permian Basin and Lower Trans Pecos. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 2:22 AM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 53 min |
| May 19, 2:55 AM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Midland | 65 min |
| May 19, 3:07 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland, Mitchell | 53 min |
| May 19, 3:28 AM CDT | Tornado Warning | MAF | Mitchell | 32 min |
| May 19, 3:53 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 67 min |
| May 19, 4:04 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland, Mitchell | 56 min |
| May 19, 4:25 AM CDT | Areal Flood Advisory | MAF | Glasscock, Martin, Midland | 3 hr |
| May 19, 4:26 AM CDT | Flash Flood Warning | MAF | Mitchell | 7 hr |
| May 19, 4:43 AM CDT | Red Flag Warning | MAF | 16 hr | |
| May 19, 4:50 AM CDT | Special Weather Statement | MAF | Ector | 25 min |
| May 19, 5:07 AM CDT | Special Weather Statement | MAF | Howard, Mitchell | 38 min |
| May 19, 5:26 AM CDT | Flash Flood Warning | MAF | Glasscock, Howard, Martin, Midland | 3 hr |
| May 19, 5:35 AM CDT | Special Weather Statement | MAF | Ector | 25 min |
| May 19, 6:02 AM CDT | Special Weather Statement | MAF | Midland | 43 min |
| May 19, 7:49 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 26 min |
| May 19, 8:00 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 60 min |
| May 19, 8:29 AM CDT | Flash Flood Warning | MAF | Glasscock, Howard, Martin, Midland | 3 hr |
| May 19, 8:59 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 61 min |
| May 19, 9:43 AM CDT | Flash Flood Warning | MAF | Mitchell, Scurry | 3 hr |
| May 19, 9:57 AM CDT | Special Weather Statement | MAF | Scurry | 48 min |
| May 19, 11:26 AM CDT | Areal Flood Warning | MAF | Howard, Mitchell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.